New Mexico, 2019

Drought in New Mexico, January 1 to 31, 2019

January 1 to 31, 2019 · NWS ABQ · 23 events in 23 counties and zones

Moderate to severe drought conditions across portions of western and central New Mexico at the end of December 2018 improved only slightly through January 2019. However, exceptional drought conditions over the northwestern half of the state improved significantly for January.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Moderate to severe drought conditions across portions of western and central New Mexico at the end of December 2018 improved only slightly through January 2019. However, exceptional drought conditions over the northwestern half of the state improved significantly for January. Severe drought conditions improved to 33 percent of the state, of which around 15 percent was deemed extreme drought or worse. Exceptional drought improved to roughly 1 percent of New Mexico. Precipitation amounts for January 2019 ranged from around one half inch to three inches of parts of central and northern New Mexico. Several winter storm systems that moved across the state at the end of December 2018 and the beginning of January 2019 brought much needed snowfall to the region, especially across the northwest. Snow pack conditions continued to improve across the northern mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 31, 10:40 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Dec 31, 10:40 PM MST, 1 hour 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1040 PM MST Mon Dec 31 2018

.AVIATION...
06Z TAF CYCLE
Mts obscured. Upper low stretched over UT and into nrn AZ at 05Z to
sink swd into central AZ by 01/23Z. A cold front backed up to the
east slopes of the central mountain chain will continue moving west
and south producing an east to se canyon wind into the RGV with
gusts to 40 or 45 kts at KABQ aft about 06Z. Expect widespread MVFR
to IFR cigs/vsbys in snow and freezing fog over nrn and central NM
thru 01/15Z.

&&

.PREV DISCUSSION...330 PM MST Mon Dec 31 2018...
.SYNOPSIS...
A deep low pressure system is quickly gaining organization as it
drops west of the Four Corners region. This disturbance will continue
to feed deteriorating weather conditions into New Mexico tonight and
into New Year's Day. Widespread snow and wintry travel are expected
for much of northern and central New Mexico through Tuesday night
with hefty accumulations expected for some locations, especially in
the higher mountainous terrain. In addition, cold temperatures will
linger through late week with many locations observing several
consecutive days of sub-freezing readings. Bitter wind chills will
also be observed in some locations tonight and Tuesday, including
eastern portions of the Albuquerque metro area where canyon winds
will turn very gusty. By this weekend, temperatures will be creeping
closer to normal for early January.

&&

.DISCUSSION...
Extremely cold core low is dropping southward into AZ and should
begin to slowly turn more southeastward over the next 24 to 36 hours.
The synoptic cold pool aloft is quite impressive with this, hosting a
large mass of -36C air at 500 mb, and this was confirmed from the
Elko, NV morning balloon release. While the jet strength surrounding
the low is not quite as stout as the last storm to impact NM, it is
healthy nonetheless with ample baroclinicity approaching an already
cold Land of Enchantment.

Winter Storm Warnings were tweaked for an earlier start time to
account for initial snow bands that developed this afternoon. Water
vapor and IR satellite trends appear to be in-line with earlier model
prognoses for the most part with a healthy precipitation shield
starting to come to fruition over AZ and western NM. Therefore, have
not altered the spatial orientation of Winter Storm
Warnings/Advisories, however, the Union and Quay county zones will
need to be monitored closely to ensure precipitation associated with
the back door front does not get too hefty; at this point it appears
to mostly stay in a 1 to 2 inch range there.

Look for the low to shift over northeastern AZ by dawn New Year's
Day with the back door front advancing over all of eastern NM and
into the Rio Grande valley. A southwest-northeast oriented swath of
precipitation should drop moderate to heavy snow over many
southwestern, west central, and northern zones where upper level
diffluence will be juxtaposed with mid-level frontogenesis. The
northeast to east central zones will be driven mostly by
frontogenetical forcing and upslope flow, generally maximizing along
the east faces of the Sangres, the Clines Corners ridge, and the east
faces of the Sandia/Manzanos. The gusty east canyon winds will surge
into ABQ and other gap/canyon-favored locales this evening, likely
producing snow shadows near and immediately west of these areas. This
certainly adds extra challenges in forecast messaging as the
accumulation variances will be large, and of course amplified by
topography.

Into NYD, the low will fill in some and take on a horizontal
stretching along a southwest to northeast axis. This will shift the
best forcing (along a parallel axis) a bit farther east into NM while
frontogenetical forcing begins to subside in the northeast and east
central along with a gradually weakening upslope component. Forecast
models are in agreement, and insistent, that the Sacramentos and
Capitan mountains will not be favorably placed for great dynamics
aloft and while upslope will be present, it will be weaker than areas
farther to the north. Therefore, the current Winter Weather
Advisories for the Tularosa valley and Sacramentos/Capitans may have
trouble verifying until later.

Due to the horizontal stretching of the low, far reaching vorticity
lobes will cause the low to pinwheel and wobble its track a bit
erratically. It is now forecast to wobble toward southeastern AZ into
early Wednesday before quickly swinging into southern NM by late in
the day, filling in and weakening through this time. This would re-
focus precipitation over the west central to southwestern zones
Tuesday night into early Wednesday, before gradually
decreasing/dissipating eastward into the afternoon. Not until
Wednesday night is the low projected to exit into west TX, leaving
behind a very cold airmass.

Clearing skies will nudge temperatures up slightly on Thursday, but
readings will still be 10 to 20 degrees below early January
climatology for most locales. Upper level ridge axis will approach
the western border of NM by Friday with a few more degrees of
warming, but still not quite up to normal. Friday would be the first
day that the temperatures would breach the freezing mark in
Albuquerque and many other locales.

Vast differences are in the extended model solutions with the GFS
drawing in a deep, lower latitude trough with a subtropical tap of
moisture by Sunday. The ECMWF counterpart cuts off this opportunity
with just progressive zonal flow and dampened perturbations.

52

&&

.FIRE WEATHER...
The 3rd in a series of winter storms has begun to impact the Land of
Enchantment today. Snow, heavy at times, will continue to expand
across much of northern and central NM tonight through Tuesday as an
upper level storm system sags into northern AZ, and upslope flow
behind a back door front persists across the eastern plains. The
front should push through gaps in the mountain chain this evening,
and strong gap winds are expected once again. Gusts between 45 and 55
mph are expected below canyons in the Rio Grande Valley. The upper
level low pressure system will slowly meander around Arizona through
early Wednesday morning before shifting eastward during the afternoon
and evening hours. The heaviest snow will fall across the western
2/3rds of the state, while the eastern plains should get a bit less
snow than the last system overall.

Temperatures have been quite cold and this will persist through at
least Wednesday before a slow warmup begins Thursday and continues
through the weekend thanks to weak ridging moving over the area.
Widespread poor ventilation will be the rule through the weekend.

Another storm system may arrive Sunday, but models are still at odds
with the details of how warm, strong and fast the system will be.

34

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until midnight MST Tuesday night for the
following zones... NMZ501>524-527>529-531>533-537.

Winter Weather Advisory until midnight MST Tuesday night for the
following zones... NMZ525-526-539.

&&
Hazardous weather outlook, Dec 31, 3:11 AM MST, 20 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
311 AM MST Mon Dec 31 2018

NMZ501>540-011130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
311 AM MST Mon Dec 31 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Another significant winter storm will target New Mexico today through
New Year's Day with bitterly cold temperatures, snow, wind, blowing
snow, freezing fog, low visibility, and major travel impacts. This
storm will likely focus the higher snowfall amounts over northern and
western New Mexico, as well as the high plains of eastern New
Mexico. The Albuquerque metro area also has potential to pick up
accumulating snowfall, however strong east winds will likely limit
amounts significantly in some areas. The coldest temperatures since
2013 are expected across the area from New Year's Day through
Thursday morning. Bitter cold will also increase the potential for
frozen and burst water pipes, especially in vacant buildings during
the holiday period.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Bitter cold overnight lows Thursday and Friday mornings will once
again increase the potential for frozen and burst water pipes.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts through the
National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637.

33

In the hours before

Local storm report, Dec 31, 6:02 PM MST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
602 PM MST MON DEC 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     SNOW             7 ESE CHUPADERO         35.79N 105.80W
12/31/2018  E2.0 INCH        SANTA FE           NM   PUBLIC

            SKI SANTA FE.

0400 PM     SNOW             5 SSW TOADLENA          36.17N 108.93W
12/31/2018  E4.0 INCH        SAN JUAN           NM   OTHER FEDERAL

            NAVAJO WHISKEY CREEK SNOTEL.

0529 PM     SNOW             RAMAH                   35.13N 108.49W
12/31/2018  M6.0 INCH        MCKINLEY           NM   TRAINED SPOTTER

            NM 53 IS SNOW PACKED AND ICY WITH LESS THAN ONE QUARTER
            OF A MILE VISIBILITY BETWEEN PINE HILL AND RAMAH.

0536 PM     SNOW             4 N LA PLATA            36.99N 108.19W
12/31/2018  E4.0 INCH        SAN JUAN           NM   TRAINED SPOTTER

0545 PM     SNOW             5 ESE RED RIVER         36.68N 105.33W
12/31/2018  E3.5 INCH        COLFAX             NM   OTHER FEDERAL

            RED RIVER PASS SNOTEL.

0545 PM     SNOW             11 NNW CANON PLAZA      36.70N 106.25W
12/31/2018  E2.5 INCH        RIO ARRIBA         NM   OTHER FEDERAL

            HOPEWELL SNOTEL.

0545 PM     SNOW             9 E CUBA                36.02N 106.80W
12/31/2018  E3.0 INCH        RIO ARRIBA         NM   OTHER FEDERAL

            VACAS LOCAS SNOTEL.

0545 PM     SNOW             11 ENE RED RIVER        36.78N 105.23W
12/31/2018  E5.0 INCH        COLFAX             NM   OTHER FEDERAL

            SHUREE SNOTEL.

0549 PM     SNOW             5 WSW PREWITT           35.33N 108.12W
12/31/2018  E5.0 INCH        MCKINLEY           NM   TRAINED SPOTTER

0559 PM     SNOW             3 SW FARMINGTON         36.73N 108.22W
12/31/2018  M2.5 INCH        SAN JUAN           NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ201801927
EVENT NUMBER ABQ201801928
EVENT NUMBER ABQ201801929
EVENT NUMBER ABQ201801930
EVENT NUMBER ABQ201801931
EVENT NUMBER ABQ201801932
EVENT NUMBER ABQ201801933
EVENT NUMBER ABQ201801934
EVENT NUMBER ABQ201801935
EVENT NUMBER ABQ201801936

SHOEMAKE
Local storm report, Dec 31, 7:30 PM MST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
730 PM MST MON DEC 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     SNOW             CHAMA                   36.89N 106.58W
12/31/2018  M5.5 INCH        RIO ARRIBA         NM   CO-OP OBSERVER

0600 PM     SNOW             1 ESE ABBOTT            36.30N 104.25W
12/31/2018  M1.0 INCH        COLFAX             NM   CO-OP OBSERVER

0611 PM     SNOW             2 NNW MILAN             35.21N 107.91W
12/31/2018  M2.0 INCH        CIBOLA             NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ201801937
EVENT NUMBER ABQ201801938
EVENT NUMBER ABQ201801939

99
Local storm report, Dec 31, 7:55 PM MST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
755 PM MST MON DEC 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     SNOW             4 E GALLUP              35.53N 108.67W
12/31/2018  E2.5 INCH        MCKINLEY           NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ201801940

99

Event by event

23 drought. Local standard time, as filed.

Drought, West Central Plateau

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
West Central Plateau forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from December 2018 for areas around Gallup improved to extreme in January 2019.

Drought, San Francisco River Valley

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
San Francisco River Valley forecast zone
Reported by
Drought Monitor

Severe drought conditions from December 2018 improved to moderate drought in January 2019.

Drought, Northwest Plateau

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Northwest Plateau forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from December 2018 improved to extreme in January 2019. Far eastern portions of the area remained in exceptional drought.

Drought, Far Northwest Highlands

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Far Northwest Highlands forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from December 2018 improved to extreme drought in January 2019. Parts of northeast San Juan County remained in exceptional drought.

Drought, Chuska Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Chuska Mountains forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from December 2018 improved to extreme drought in January 2019.

Drought, Northwest Highlands

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Northwest Highlands forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from December 2018 improved to extreme drought in January 2019.

Drought, West Central Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
West Central Mountains forecast zone
Reported by
Drought Monitor

Extreme drought conditions from December 2018 improved to severe drought in January 2019.

Drought, Southwest Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Southwest Mountains forecast zone
Reported by
Drought Monitor

Severe drought conditions from December 2018 continued through January 2019.

Drought, West Central Highlands

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
West Central Highlands forecast zone
Reported by
Drought Monitor

Severe drought conditions from December 2018 continued through January 2019.

Drought, San Juan Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
San Juan Mountains forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from December 2018 improved to extreme drought in January 2019.

Drought, Jemez Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Jemez Mountains forecast zone
Reported by
Drought Monitor

Severe to extreme drought conditions from December 2018 continued through January 2019.

Drought, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from December 2018 improved to extreme drought in January 2019. Far northeastern Taos County remained in exceptional drought.

Drought, West Slopes of the Sangre de Cristo Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
West Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from December 2018 improved to extreme drought in January 2019.

Drought, Southern Sangre de Cristo Mountains Above 9500 Feet

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
Reported by
Drought Monitor

Extreme drought conditions from December 2018 continued through January 2019. Far northeast Santa Fe County improved to severe drought.

Drought, East Slopes of the Sangre de Cristo Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from December 2018 improved to extreme drought in January 2019. Extreme drought conditions improved to severe in January.

Drought, Upper Rio Grande Valley

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Upper Rio Grande Valley forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from December 2018 improved to extreme drought in January 2019.

Drought, Lower Chama River Valley

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Lower Chama River Valley forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from December 2018 improved to extreme drought in January 2019.

Drought, Raton Ridge/Johnson Mesa

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Reported by
Drought Monitor

Extreme drought conditions from December 2018 improved to severe drought in January 2019.

Drought, Far Northeast Highlands

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Far Northeast Highlands forecast zone
Reported by
Drought Monitor

Severe drought conditions from December 2018 continued through January 2019.

Drought, Central Highlands

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Central Highlands forecast zone
Reported by
Drought Monitor

Severe drought conditions over northwest portions of the area from December 2018 improved to moderate drought in January 2019.

Drought, Estancia Valley

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Estancia Valley forecast zone
Reported by
Drought Monitor

Severe drought conditions over southern Santa Fe from December 2018 improved to moderate drought in January 2019.

Drought, Santa Fe Metro Area

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Santa Fe Metro Area forecast zone
Reported by
Drought Monitor

Severe drought conditions from December 2018 continued through January 2019.

Drought, Southwest Chaves County

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Southwest Chaves County forecast zone
Reported by
Drought Monitor

Severe drought conditions from December 2018 continued through January 2019.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795327, 795328, 795331, 795332, 795334, 795335, 795338, 795339, 795340, 795341, 795343, 795344, 795345, 795346, 795347, 795348, 795349, 795351, 795352, 795354, 795355, 795357, 795358.